MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-300-30
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/12/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device evaluated by mfr: product analysis #281148602: equipment used: vis (m-81805), 203cm ruler (m-83360) drawing(s) referenced: fa-55xxx-xxxx rev.P as found condition: the pipeline flex embolization device and marksman catheter were returned for analysis within a shipping box and within a plastic bio-pouch.Visual inspection/damage location details: the pipeline flex embolization device was returned within the marksman catheter.The pi peline flex pusher was found extending out from within the marksman catheter hub for 62.0cm.The marksman catheter body was found accordioned from 5.0cm (under strain relief) to 10.0cm from the proximal end of the catheter hub.The marksman catheter body was also found accordioned at 24.7cm, 14.7cm, and from 13.5cm to 10.5cm from the catheter distal tip.The distal 5.5cm of the marksman catheter body was found ¿wavy¿.The pipeline flex pusher tip coil was found bent and extending out from within the marksman catheter distal tip.The pipeline flex embolization device was pushed out from within the marksman catheter, deploying the braid.No bends or kinks were found with the pusher.The pipeline flex braid was found open and in good condition.The pipeline flex braid distal end was found damaged (frayed).The pipeline flex pusher sleeves were found damaged.Testing/analysis: the marksman catheter total length was measured to be 158.9cm and the useable length was measured to be 151.4cm which is within specification (specification: 150cm ± 3cm).Conclusion: based on the device analysis and reported information, the customer¿s ¿resistance/stuck during delivery¿ report was confirmed.Damage to the pipeline flex embolization device (frayed braid, tip coil bent, sleeves) and marksman catheter (accordioning) can occur if the devices are advanced/retrieved against resistance and over-manipulation.Possible causes of resistance/stuck during delivery include use of an incompatible catheter, patient vessel tortuosity, user does not maintain continuous flush, or users pulls back on/torques wire while advancing pipeline in microcatheter.The marksman catheter is compatible for use with the pipeline flex embolization device and the marksman catheter was continuously flushed during use.In this event, it is likely the patient¿s ¿severe¿ vessel tortuosity contributed to the reported resistance.(rosaj10 2022-10-11) medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding a pipeline flex that had resistance and was stuck in the marksman microcatheter.The patient was undergoing a procedure for flow diverter treatment of an unruptured saccular right internal carotid artery ophthalmic segment aneurysm.The aneurysm max diameter was 12mm and the neck diameter was 10mm.Vessel tortuosity was severe.Dual antiplatelet treatment was administered for 7 days prior to the procedure.It was reported that the devices were prepared as indicated in the instructions for use (ifu).The catheter was flushed continuously with heparinized saline.After the marksman microcatheter was positioned in the distal middle cerebral artery (mca).The pipeline was then selected.There was severe resistance when the pipeline was delivered through the marksman and it was unable to be pushed out.The devices were withdrawn together and it was found the pipeline was stuck within the marksman.The proximal end of the marksman was noted to have accordion damage.The pipeline was not noted to be damage.A new marksman microcatheter was then placed in the distal middle cerebral artery and a pipeline flex (model:ped-325-25) was delivered and deployed to successfully complete to the procedure.There was no harm or injury to the patient.Post-procedure showed blog flow stagnation within the aneurysm.Ancillary devices: cook 6f 70cm long sheath, navien 5f 115cm guide catheter, synchro2 guidewire.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key15715520
Report Number2029214-2022-01863
Device Sequence Number6600986
Product Code OUT
UDI-Device Identifier00847536014916
UDI-Public00847536014916
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 11/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/24/2024
Device Model NumberPED-300-30
Device Catalogue NumberPED-300-30
Device Lot NumberB166200
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/08/2022
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/11/2022
Initial Report FDA Received Date11/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/24/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age62 YR
Patient SexMale